0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Perceptual Disturbances With Zaleplon
Subhash C. Bhatia, M.D.; Monica Arora, M.D.; Shashi K. Bhatia, M.D.
Psychiatric Services 2001; doi: 10.1176/appi.ps.52.1.109-a
text A A A

To the Editor: Zaleplon, a novel nonbenzodiazepine hypnotic of the pyrazolopyrimidine class, is indicated for short-term treatment of insomnia. It binds selectively to the benzodiazepine type 1 receptor also known as omega-1 and located on the gamma-aminobutyric acid subtype A (GABAA) receptor complex. Subunit modulation of GABA-benzodiazepine receptor chloride channel macromolecular complex is hypothesized to be responsible for the drug's pharmacological actions, including sedative, anxiolytic, muscle relaxant, and anticonvulsant effects. Zaleplon has characteristics of an optimal hypnotic, with rapid onset of action and a favorable safety profile. Even after four weeks of treatment, patients do not develop tolerance, and no withdrawal effects or rebound insomnia with discontinuation has been reported.

We report a case of a healthy female who experienced zaleplon-induced illusions and hallucinations and a feeling of depersonalization within three minutes of ingesting the medication.

Ms. A was a 25-year-old unmarried Asian female with high intellectual functioning and superior psychosocial adjustment. She had no current or prior medical or psychiatric history. She had a three-day history of disturbed sleep, primarily difficulty falling asleep. She was given a trial of zaleplon 10 mg at bedtime.

Ms. A was a nonsmoker and an occasional drinker. She reported no alcohol consumption in the previous five months. She was not using any illicit drugs or over-the-counter medications. The only medication she was on was Ortho Tri-Cyclen, an oral contraceptive.

Within a couple of minutes of ingestion of the first dose of zaleplon, Ms. A became lightheaded and experienced the illusion that the brown comforter on her bed represented a series of mountains, each mountain corresponding to a crease on the comforter. Soon afterward, she began having visual hallucinations; she saw her two pagers running from one end of the dressing table to the other and communicating with the deodorant stick. She became extremely apprehensive, experienced depersonalization, and started to cry. The whole episode lasted approximately 15 minutes. Ms. A's family members witnessed the episode.

The illusion and the visual hallucinations resolved after 15 minutes, but Ms. A continued to experience lightheadedness and fatigue, which gradually resolved by the next day. She went to bed after the episode and fell asleep after 45 minutes but had multiple awakenings throughout the night. She did not take any other dose of zaleplon and reported the incident the next day, with good recall.

Perceptual disturbances are reported to be uncommonly associated with use of zaleplon. In the placebo-controlled premarketing study, treatment-emergent hallucinations were reported by 1 percent of patients receiving zaleplon at a dose of 20 mg and by less than 1 percent of those receiving 10 mg or 15 mg of the drug. These rates were similar to those for the patients taking placebo (1). During the postmarketing phase, spontaneous hallucinations considered to be associated with zaleplon use have been reported (Wyeth-Ayerst Laboratories; personal communication, Jan 2000).

Another nonbenzodiazepine hypnotic—zolpidem, an imidazopyridine derivative—is also infrequently associated with hallucinations (2). Elko and associates (3) reported five cases of hallucinations associated with zolpidem, but all five patients were concurrently taking an antidepressant. The authors speculated that pharmacodynamic interaction between serotonin reuptake inhibition and zolpidem may be the cause of these hallucinations in susceptible individuals.

Ms. A had no history of experiencing hallucinations, nor was she taking an antidepressant. Psychotic symptoms with amnesia have also been reported in association with zolpidem (4). Zolpidem and zaleplon share pharmacokinetic profiles with rapid absorption. Time to peak concentration is 1.6 hours for zolpidem and approximately one hour for zaleplon (2;Wyeth-Ayerst Laboratories, personal communication, Jan 2000). For zolpidem, the mean elimination half-life is 2.6 hours, and for zaleplon it is about one hour. They have pharmacodynamic similarities: selective binding to benzodiazepine type 1 receptors on the alpha subunit of GABAA receptor complex.

Because of these similarities, zolpidem and zaleplon may have a similar mechanism for hallucinations. It is possible that rapid absorption and rapidly rising plasma levels of zaleplon, presumably through omega receptors, may induce a hypnotic or dreamlike state and not true hallucinations. This scenario has been suggested for zolpidem (5).

The mechanism by which zaleplon might cause perceptual disturbances has not been definitively established. Because of its very rapid absorption and onset of action, zaleplon should be taken after retiring to bed, as recommended by the manufacturer.

The authors are affiliated with the Creighton University School of Medicine in Omaha, Nebraska.

+

References

+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Helping Parents, Youth, and Teachers Understand Medications for Behavioral and Emotional Problems: A Resource Book of Medication Information Handouts, 3rd Edition > Chapter 62.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 51.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 51.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 51.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 51.  >
Topic Collections
Psychiatric News
PubMed Articles
Dose-related illusions and hallucinations with zaleplon. Clin Toxicol (Phila) 2008;46(4):344-5.
A case of zaleplon overdose. Clin Toxicol (Phila) 2008;46(8):782.